New Mexico, 2013

Winter Storm and Heavy Snow in New Mexico, December 21 to 22, 2013

December 21 to 22, 2013 · NWS ABQ · 3 events in 3 counties and zones

An upper level low pressure system pushed slowly east across southern New Mexico on the 20th then intensified over the Texas Panhandle on the 21st. The focus for moderate snowfall accumulations were mainly in the higher terrain of the Mogollon and Sacramento Mountains while very light accumulations were reported in surrounding lower terrain areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system pushed slowly east across southern New Mexico on the 20th then intensified over the Texas Panhandle on the 21st. The focus for moderate snowfall accumulations were mainly in the higher terrain of the Mogollon and Sacramento Mountains while very light accumulations were reported in surrounding lower terrain areas. A well-defined area of wrap around precipitation developed over the plains as the storm strengthened while exiting into Texas. Several inches of snow were reported within Quay, southern Union, and eastern Harding counties. A back cold door front then surged south across the plains behind this system and provided a lengthy duration of upslope snowfall. Very cold temperatures behind the front combined with several inches of snow created slick and hazardous travel around Las Vegas, Santa Fe, and Clines Corners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 20, 10:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 20, 10:52 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1052 PM MST FRI DEC 20 2013

.AVIATION...
06Z TAF CYCLE
MVFR AND MORE LOCALLY IFR CIGS TO PERSIST OR EVEN EXPAND SOMEWHAT
MUCH OF THE NIGHT SOUTH OF A LINE FROM ROUGHLY CLAYTON TO ABQ. IT
MAY EVEN CREEP A LITTLE WAYS NORTH OF THAT LINE AFTER ABOUT 09Z.
TAF SITES TO BE IMPACTED THE MOST FOR THE LONGEST TIME WILL BE
ROW AND TCC. AREAS OF RAIN MIXING WITH OR CHANGING TO WET SNOW
ARE AN INCREASING THREAT SOUTH OF THAT AFOREMENTIONED LINE. SOME
SPOTTY OR LOCALIZED MVFR OR BRIEFLY IFR CIGS ALSO POSSIBLE
ELSEWHERE OVERNIGHT...BUT LEAST LIKELY AT FMN. PACIFIC COLD FRONT
TO CROSS CENTRAL NM LATE TONIGHT...MOST OF THE REST OF THE AREA
SAT MORNING CAUSING SNOW LEVELS TO DROP TO THE SURFACE IN MOST
LOCATIONS. SOME VERY SPOTTY AND MOSTLY LIGHT RAIN AND SNOW ACROSS
WEST AND CENTRAL AREAS IN THE WAKE OF THE FRONT...EXCEPT FOR LOCATIONS
EAST OF THE DIVIDE AND ALONG AND S OF HWY 60 WHERE IT SHOULD BE
MORE WIDESPREAD. A FEW TO SEVERAL INCHES OF SNOW ACCUMULATION ARE LIKELY
ACROSS THE SOUTHERN TIER OF MTS BY SATURDAY MORNING. AREAS FM THE
S CENTRAL MTS NEWD ACROSS THE E CENTRAL PLAINS SEEM MORE LIKELY TO
SEE MORE PERSISTENT AND ACCUMULATING SNOW SATURDAY
MORNING...IMPACTING KROW AND KTCC THE MOST...THOUGH GETTING VERY
CLOSE TO LVS AS WELL. CIGS SHOULD RISE TO VFR MOST OF NW THIRD TO
HALF OF FCST AREA BY OR DURING THE AFTN SAT.

43

43

&&

.PREV DISCUSSION...1031 PM MST FRI DEC 20 2013...
ADDED GUADALUPE AND DE BACA COUNTIES TO THE WINTER WX ADVY. MODELS
STILL A BIT DIFFERENT WITH THE TRACK OF THE LOW WITH THE NAM
REMAINING THE FARTHEST SOUTH...BUT IN GENERAL AGREEMENT WITH A
SWATH OF SNOW APPROXIMATELY OVER THE 2 ADDED COUNTIES. COULD HAVE
MADE AN ARGUEMENT FOR ADDING THE CENTRAL HIGHLANDS AND EVEN
ESTANCIA VALLEY/LOWER RGV BUT LOW MAY NOT BE IN THE BEST POSITION
FOR VERY LONG FOR THOSE AREAS. UPDATED ZFP ALREADY OUT.

.PREV DISCUSSION...259 PM MST FRI DEC 20 2013...
A HIGHLY COMPLICATED SCENARIO IS ON HAND WITH THE CURRENT STORM
SYSTEM MOVING OVER THE AREA DUE TO A MYRIAD OF FACTORS. THE TIMING
AND PLACEMENT OF COMPLEX UPPER LEVEL DYNAMICS TO OUR WEST AND DEEP
MOIST WARM AIR ADVECTION OVERRUNNING A BROAD SURFACE CONVERGENCE
ZONE ARE JUST A FEW. AFTER COORDINATION WITH SURROUNDING OFFICES/
WPC/LATEST ENSEMBLE AND HIRES SHORT-TERM PROGS HAVE DECIDED TO TONE
DOWN OVERALL MESSAGE FOR WINTER IMPACTS. SFC DEWPOINTS HAVE RISEN
SIGNIFICANTLY OVER SE NM AND THIS MAY BE A MAJOR FACTOR IN SNOW
ACCUMS ACROSS CHAVES...ROOSEVELT...AND DE BACA COUNTIES BY LATE
TONIGHT INTO EARLY SATURDAY. SO WHILE PRECIPITATION WITHIN A MESO-
SCALE TROWAL FEATURE IS ANTICIPATED TO BE SNOW ACROSS THE EAST
ANY ACCUMS WILL BE ON GRASSY/ELEVATED SURFACES IN THESE AREAS.
GREATEST CONFIDENCE FOR SNOW ACCUMS IS MAINLY ALONG AND NORTH OF
U.S. 60 EAST OF FT SUMNER NORTH THROUGH HARDING COUNTY TO CLAYTON.
THE PEAK SNOW RATES WILL LIKELY OCCUR BTWN 12 AND 18Z IF THIS
FEATURE SETS UP AS PROGGED. FARTHER WEST TOPOGRAPHICAL FORCING
BENEATH STRONG UPPER DIVERGENCE IS AIDING PRECIP DEVELOPMENT SO
WILL CONTINUE HIGHLIGHTS FOR CATRON AND LINCOLN COUNTY HIGHER
TERRAIN. AREAS AROUND ABQ METRO AND THE CENTRAL MT CHAIN MAY SEE A
PERIOD OF SNOW AS THE PACIFIC FRONTAL BNDRY ADVANCES SE THRU THE
REGION BTWN 03Z AND 09Z...ALTHOUGH SNOW ACCUMS WILL BE LIGHT.

ANOTHER CHANGE WITH THIS PACKAGE INCLUDES ANOTHER PERIOD OF SNOW
FOR THE EAST SLOPES AND PORTIONS OF THE NE PLAINS SUNDAY. A WEAK
BACK DOOR COLD FRONT WILL SLIDE SOUTH AND ENHANCES UPSLOPE FLOW
UNDER MOIST WNW FLOW ALOFT. HAVE INCREASED POPS IN THIS AREA AND
SOME LIGHT ACCUMS ARE POSSIBLE. TEMPS WILL TREND ROUGHLY 5 TO 15F
BLW NORMAL FOR SATURDAY AND SUNDAY BEFORE WARMING SLOWLY THRU
EARLY NEXT WEEK AS UPPER FLOW BECOMES MORE ZONAL.

MODELS CONTINUE TO CHANGE THEIR TUNE ON A POTENTIAL FAST MOVING
WAVE IN NW FLOW FOR CHRISTMAS DAY ACROSS THE NORTH AND EAST.
REGARDLESS THE SYSTEM LOOKS WEAK AND MADE NO CHANGES TO GRIDS. WILL
AWAIT BETTER CONSISTENCY AS WE APPROACH EARLY NEXT WEEK.

GUYER

.FIRE WEATHER...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED SW OF TUCSON THIS
AFTERNOON WILL MIGRATE EASTWARD ACROSS SOUTHERN NM OVERNIGHT...THEN
NORTHEASTWARD ACROSS THE TX PANHANDLE AND INTO OK ON SATURDAY. THE
SYSTEM SHOULD PRODUCE SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS
TONIGHT WITH AN INCREASING CHANCE OF WETTING PRECIP THE FARTHER
SOUTH YOU TRAVEL FROM I-40. PRECIPITATION WILL BE SPOTTIER NORTH OF
I-40 WITH ISOLATED WETTING PRECIP AMOUNTS POSSIBLE. A PACIFIC COLD
FRONT WILL CROSS WESTERN AND SOUTHERN AREAS TONIGHT INTO SATURDAY
MORNING DROPPING SNOW LEVELS TO THE SURFACE IN MOST LOCATIONS.

ON SATURDAY MOISTURE WILL WRAP AROUND THE LOW PRESSURE SYSTEM AS IT
DEEPENS AND EXITS NORTHEASTWARD...RESULTING IN STORM TOTAL LIQUID
EQUIVALENT PRECIPITATION AMOUNTS IN THE TENTH TO HALF INCH RANGE
ACROSS MUCH OF THE EAST CENTRAL PLAINS. LIGHTER AMOUNTS AROUND A
TENTH OF AN INCH WILL BE POSSIBLE ACROSS THE EASTERN PORTION OF THE
NORTHEAST PLAINS. MUCH OF THE PRECIPITATION SHOULD FALL AS SNOW
NORTH OF HWY 60 ON SATURDAY...WITH A RAIN SNOW MIX AT LOWER
ELEVATIONS FARTHER SOUTH. THIS SHOULD EQUATE TO A FEW INCHES OF SNOW
ACROSS THE PLAINS...BUT IT COULD ADD UP TO SEVERAL INCHES IF
TEMPERATURES DROP COLD ENOUGH FOR SNOW ACCUMULATION EARLIER THAN
EXPECTED TONIGHT INTO SATURDAY MORNING. OTHERWISE...SCATTERED TO
ISOLATED SNOW SHOWERS ARE EXPECTED FARTHER WEST SATURDAY WITH A FEW
HUNDREDTHS OF AN INCH OF ADDITIONAL LIQUID EQUIVALENCE POSSIBLE IN
SPOTS. SOME RAIN MAY MIX WITH THE SNOW AT THE LOWEST ELEVATIONS OF
THE LOWER RIO GRANDE VALLEY. NORTHWEST WINDS WILL BE BRISK SATURDAY.
SPEEDS ARE EXPECTED TO PEAK ALONG AND JUST EAST OF THE CENTRAL
MOUNTAINS WITH GUSTS NEAR 50 MPH FROM MID DAY UNTIL MID AFTERNOON.
ACCOMPANYING THE PRECIPITATION ACROSS NE AREAS WILL BE POOR
VENTILATION ALL DAY FROM AROUND CLAYTON TO CONCHAS AND TUCUMCARI.

A SECONDARY UPPER LEVEL TROUGH IS EXPECTED TO SAG OVER NM IN NW FLOW
ALOFT ON SUNDAY. A BACK DOOR COLD FRONT UNDERNEATH SHOULD RESULT IN
EASTERLY UPSLOPE FLOW AND UNDER AN INCH OF LIGHT SNOW ACCUMULATION
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. HIGH
TEMPERATURES SATURDAY AND SUNDAY SHOULD BE AROUND 4 TO 17 DEGREES
BELOW NORMAL. VENTILATION WILL GENERALLY BE GOOD OR BETTER ON SUNDAY.

MONDAY AND TUESDAY WILL BRING WARMING TEMPERATURES AND WIDESPREAD
POOR VENTILATION UNDER DRY NW FLOW ALOFT. HIGHS SHOULD VARY FROM
NEAR NORMAL TO AS MUCH AS 6 DEGREES ABOVE NORMAL TUESDAY AFTERNOON.

TUESDAY NIGHT THROUGH CHRISTMAS DAY AN UPPER LEVEL TROUGH WILL CLIP
NE NM ON A EAST SOUTHEASTWARD JOURNEY FROM THE CENTRAL ROCKIES INTO
THE CENTRAL GREAT PLAINS. IT SHOULD TRIGGER A FEW SNOW SHOWERS NEAR
THE CO BORDER...AND THERE MAY BE SOME LIGHT SNOW ACCUMULATION AT
HIGHER ELEVATIONS.  THE SYSTEM WILL SEND A COLD FRONT SOUTHWARD
THROUGH NM WITH HIGH TEMPERATURES DROPPING A FEW TO 14 DEGREES BELOW
TUESDAYS READINGS.

TEMPERATURES WILL THEN TREND UPWARD IN MOST LOCATIONS DURING THE
LATTER HALF OF THE WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
WESTERN U.S.. THE GFS SUGGESTS A DRY UPPER TROUGH COULD SAG
SOUTHWARD OVER NM THURSDAY NIGHT AND FRIDAY...BUT THE ECMWF DOES NOT
SHOW THIS FEATURE.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ530>535-537-539.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ508.

WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ526.

&&
Hazardous weather outlook, Dec 20, 5:21 AM MST, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MST FRI DEC 20 2013

NMZ501>540-211230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
521 AM MST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT MOUNTAIN SNOW IS EXPECTED FROM THE SOUTHWEST MOUNTAINS
EASTWARD INTO THE SOUTH-CENTRAL MOUNTAINS FROM LATE THIS MORNING
THROUGH MID AFTERNOON SATURDAY. STRONG WEST WINDS WILL ALSO
CREATE AREAS OF BLOWING AND DRIFTING SNOW...PRIMARILY IN THE
HIGHER PEAKS AND ALONG EXPOSED RIDGES. SCATTERED LIGHT LOW
ELEVATION RAIN AND MOUNTAIN SNOW SHOWERS ARE ANTICIPATED ELSEWHERE.

FOR THE LATEST ROAD CONDITIONS...DIAL 511 OR 1.800.432.4269...OR
VISIT NMROADS.COM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BAND OF POTENTIALLY HEAVY SNOW IS FORECAST TO DEVELOP OVER PORTIONS
OF THE EAST-CENTRAL AND SOUTHEAST PLAINS SATURDAY MORNING. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS AS A RESULT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Local storm report, Dec 20, 8:02 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
802 PM MST FRI DEC 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             2 WSW EL MORRO          35.04N 108.35W
12/20/2013  M2.0 INCH        CIBOLA             NM   CO-OP OBSERVER

&&

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, South Central Mountains

When
December 21, 12:00 AM MST to 10:30 AM MST
Where
South Central Mountains forecast zone
Reported by
SNOTEL

SNOTEL and public reports in the highest terrain of the Sacramento Mountains reported generally 8 to 12 inches while CoCoRaHS, trained spotters, and COOP reports in the lower elevations around Ruidoso picked up roughly 1 to 3 inches.

Winter Storm, Quay County

When
December 21, 6:00 AM MST to 3:00 PM MST
Where
Quay County forecast zone
Reported by
Trained Spotter

Trained spotters, CoCoRaHS, and COOP observers reported a solid snow band mixed with sleet and freezing rain across eastern Quay County, particulary from San Jon to Amistad and Logan. Snowfall rates averaged near 1 inch per hour for several hours resulting in up to 4 inches of new snow. Difficult driving conditions were reported along Highway 54 and Interstate 40 along with significantly reduced visibilities.

Heavy Snow, Northeast Highlands

When
December 22, 12:00 AM MST to 11:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
CoCoRaHS

CoCoRaHS and trained spotters around Las Vegas and Romeroville reported between 2 and 5 inches of dry, powdery snow. Very cold temperatures with this snowfall created hazardous travel conditions along Interstate 25 between Ribera and Las Vegas.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481326, 481327, 481328.